Geometry & Topology

The complex symplectic geometry of the deformation space of complex projective structures

Brice Loustau

Full-text: Open access

Abstract

This article investigates the complex symplectic geometry of the deformation space of complex projective structures on a closed oriented surface of genus at least 2. The cotangent symplectic structure given by the Schwarzian parametrization is studied carefully and compared to the Goldman symplectic structure on the character variety, clarifying and generalizing a theorem of S Kawai. Generalizations of results of C McMullen are derived, notably quasifuchsian reciprocity. The symplectic geometry is also described in a Hamiltonian setting with the complex Fenchel–Nielsen coordinates on quasifuchsian space, recovering results of I Platis.

Article information

Source
Geom. Topol., Volume 19, Number 3 (2015), 1737-1775.

Dates
Received: 25 June 2014
Accepted: 9 January 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1510858774

Digital Object Identifier
doi:10.2140/gt.2015.19.1737

Mathematical Reviews number (MathSciNet)
MR3352248

Zentralblatt MATH identifier
1318.53097

Subjects
Primary: 53D30: Symplectic structures of moduli spaces

Keywords
complex projective structures symplectic structures Teichmüller theory character variety quasifuchsian structures

Citation

Loustau, Brice. The complex symplectic geometry of the deformation space of complex projective structures. Geom. Topol. 19 (2015), no. 3, 1737--1775. doi:10.2140/gt.2015.19.1737. https://projecteuclid.org/euclid.gt/1510858774


Export citation

References

  • L V Ahlfors, Some remarks on Teichmüller's space of Riemann surfaces, Ann. of Math. 74 (1961) 171–191
  • L V Ahlfors, Finitely generated Kleinian groups, Amer. J. Math. 86 (1964) 413–429
  • L Ahlfors, L Bers, Riemann's mapping theorem for variable metrics, Ann. of Math. 72 (1960) 385–404
  • C G Anderson, Projective structures on Riemann surfaces and developing maps to H(3) and CP(n), PhD thesis, UC Berkeley (1998) Available at \setbox0\makeatletter\@url http://search.proquest.com/docview/304464369 {\unhbox0
  • M F Atiyah, R Bott, The Yang–Mills equations over Riemann surfaces, Philos. Trans. Roy. Soc. London Ser. A 308 (1983) 523–615
  • L Bers, On Sullivan's proof of the finiteness theorem and the eventual periodicity theorem, Amer. J. Math. 109 (1987) 833–852
  • R D Canary, D McCullough, Homotopy equivalences of $3$–manifolds and deformation theory of Kleinian groups, Mem. Amer. Math. Soc. 812, AMS (2004)
  • J J Duistermaat, On global action-angle coordinates, Comm. Pure Appl. Math. 33 (1980) 687–706
  • D Dumas, Complex projective structures, from: “Handbook of Teichmüller theory, Vol. II”, IRMA Lect. Math. Theor. Phys. 13, Eur. Math. Soc., Zürich (2009) 455–508
  • C J Earle, J Eells, A fibre bundle description of Teichmüller theory, J. Differential Geometry 3 (1969) 19–43
  • D B A Epstein, A Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, from: “Analytical and geometric aspects of hyperbolic space”, London Math. Soc. Lecture Note Ser. 111, Cambridge Univ. Press (1987) 113–253
  • W Fenchel, Elementary geometry in hyperbolic space, Studies in Mathematics 11, de Gruyter, Berlin (1989)
  • D Gallo, M Kapovich, A Marden, The monodromy groups of Schwarzian equations on closed Riemann surfaces, Ann. of Math. 151 (2000) 625–704
  • W M Goldman, The symplectic nature of fundamental groups of surfaces, Adv. in Math. 54 (1984) 200–225
  • W M Goldman, The complex-symplectic geometry of ${\rm SL}(2,\Bbb C)$–characters over surfaces, from: “Algebraic groups and arithmetic”, Tata Inst. Fund. Res., Mumbai (2004) 375–407
  • D A Hejhal, Monodromy groups and linearly polymorphic functions, Acta Math. 135 (1975) 1–55
  • M Heusener, J Porti, The variety of characters in ${\rm PSL}\sb 2(\Bbb C)$, Bol. Soc. Mat. Mexicana 10 (2004) 221–237
  • J H Hubbard, The monodromy of projective structures, from: “Riemann surfaces and related topics”, Ann. of Math. Stud. 97, Princeton Univ. Press (1981) 257–275
  • S Kawai, The symplectic nature of the space of projective connections on Riemann surfaces, Math. Ann. 305 (1996) 161–182
  • S P Kerckhoff, The Nielsen realization problem, Ann. of Math. 117 (1983) 235–265
  • K Kodaira, D C Spencer, On deformations of complex analytic structures. I, II, Ann. of Math. 67 (1958) 328–466
  • C Kourouniotis, Bending in the space of quasi-Fuchsian structures, Glasgow Math. J. 33 (1991) 41–49
  • C Kourouniotis, The geometry of bending quasi-Fuchsian groups, from: “Discrete groups and geometry”, London Math. Soc. Lecture Note Ser. 173, Cambridge Univ. Press (1992) 148–164
  • C Kourouniotis, Complex length coordinates for quasi-Fuchsian groups, Mathematika 41 (1994) 173–188
  • I Kra, On spaces of Kleinian groups, Comment. Math. Helv. 47 (1972) 53–69
  • B Loustau, Minimal surfaces and symplectic structures of moduli spaces
  • B Loustau, The symplectic geometry of the deformation space of complex projective structures over a surface, PhD thesis, University of Toulouse III (2011)
  • A Marden, The geometry of finitely generated kleinian groups, Ann. of Math. 99 (1974) 383–462
  • B Maskit, Self-maps on Kleinian groups, Amer. J. Math. 93 (1971) 840–856
  • C T McMullen, Complex earthquakes and Teichmüller theory, J. Amer. Math. Soc. 11 (1998) 283–320
  • C T McMullen, The moduli space of Riemann surfaces is Kähler hyperbolic, Ann. of Math. 151 (2000) 327–357
  • I D Platis, Complex symplectic geometry of quasi-Fuchsian space, Geom. Dedicata 87 (2001) 17–34
  • C Series, An extension of Wolpert's derivative formula, Pacific J. Math. 197 (2001) 223–239
  • D Sullivan, Quasiconformal homeomorphisms and dynamics, II: Structural stability implies hyperbolicity for Kleinian groups, Acta Math. 155 (1985) 243–260
  • L A Takhtajan, L-P Teo, Liouville action and Weil–Petersson metric on deformation spaces, global Kleinian reciprocity and holography, Comm. Math. Phys. 239 (2003) 183–240
  • S P Tan, Complex Fenchel–Nielsen coordinates for quasi-Fuchsian structures, Internat. J. Math. 5 (1994) 239–251
  • C H Taubes, Minimal surfaces in germs of hyperbolic $3$–manifolds, from: “Proceedings of the Casson Fest”, Geom. Topol. Monogr. 7 (2004) 69–100
  • W P Thurston, Three-dimensional geometry and topology, Vol. 1, Princeton Math. Series 35, Princeton Univ. Press (1997)
  • S Wolpert, The Fenchel–Nielsen deformation, Ann. of Math. 115 (1982) 501–528
  • S Wolpert, On the symplectic geometry of deformations of a hyperbolic surface, Ann. of Math. 117 (1983) 207–234
  • S Wolpert, On the Weil–Petersson geometry of the moduli space of curves, Amer. J. Math. 107 (1985) 969–997